Wisconsin, 2008Heavy Rain in Wisconsin, March 31, 2008
March 31, 2008 · NWS GRB · 7 events in 7 counties and zones
A strong area of low pressure moved across northwest Illinois and southeast Wisconsin. Gulf moisture was plentiful and heavy rain fell across central and east-central Wisconsin, where rainfall totals were mostly in the one to two inch range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved across northwest Illinois and southeast Wisconsin. Gulf moisture was plentiful and heavy rain fell across central and east-central Wisconsin, where rainfall totals were mostly in the one to two inch range. The heavy rains caused creeks and streams to rise to bankfull across several counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 31, 3:05 AM CST, 8 hours 55 minutes earlier.
Area forecast discussion, Mar 31, 3:05 AM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
405 AM CDT MON MAR 31 2008
.SHORT TERM...TODAY/TONIGHT/TUESDAY. PCPN TYPE WITH RESPECT TO
HEADLINES THE MAIN CHALLENGE WITH THE APPROACHING SPRING STORM
SYSTEM THIS MORNING. RADAR SHOWS FIRST SURGE OF PCPN ON LEADING
EDGE OF DEEPER MOISTURE AND WAA WORKING INTO PARTS OF EC WI. SOME
TSRA NOTED OVER SW WI IN THIS CLUSTER OF STORMS. OVER NRN WI IN
THE MID LEVEL BOUNDARY AREA REGION...RADAR RETURNS SHOW WEAKENING
BANDS OF PCPN OVERNIGHT POSSIBLY INDICATING DRY AIR INITIALLY
DOMINATING. MAIN STORM DYNAMICS WITH H8 LOW OVER KS/EN THIS AM
AND POISED TO BEGIN WORK INTO THE AREA BY LATE MORNING OR EARLY
AFTERNOON. WHILE RAIN MAY BE ONGOING THIS AM OVR SRN AREAS...EXPECT
BRUNT OF THE STORMS AFFECT...HEAVY PCPN TO BEGIN WORKING INTO THE
AREA THIS AFTERNOON AND EVENING AS DEEPER MOISTURE WORKS OVER THE
FRONTOGENETIC MID LEVEL BOUNDARY OVER MUCH OF THE FCST AREA. DUE
TO THE POTENTIAL OF A MIX...SOME WINTER HEADLINES OVER THE NORTH
AT FIRST GLANCE MAY BE TOO QUICK WITH START TIME...BUT COULD
CHANGE OVER QUICKLY AS MORE INTENSE PCPN DEVELOPS AND ANY R/S MIX
COULD CHANGE TO ALL SNOW AS COLDER AIR FROM ALOFT IS POTENTIALLY MIXED
TO THE LOWER LEVELS. FCST SOUNDINGS ALSO SUPPORT SOME IP MIX AS
WELL SO HEADLINES MAY YET VERIFY.
AS THE H8 LOW SHIFTS EAST TONIGHT...RAIN OR MIXED PCPN WILL TURN
TO ALL SNOW FROM WEST TO EAST. WRAP AROUND MOISTURE IN COOLING
COLUMN SUPPORT SNOW SHOWERS TUESDAY MORNING BEFORE DIMINISHING TO
FLURRIES.
FOG MAY DEVELOP OVER FAR THE SE OR SRN PORTION OF THE FCST AREA AS
MORE MOIST AIR WORKS IN...BUT WITH NE WINDS NORTH OF THE SURFACE
LOW PASSING TO THE SOUTH...EXPECT A BIT MORE MIXING.
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY.
ONCE THE CURRENT SYSTEM EXITS THE REGION THE WEATHER QUIETS DOWN FAIRLY
QUIET WX EXPECTED AFTER INITIAL STORM DEPARTS. TIMING THE NEXT
ROUND OF PRECIPITATION IS THE MAIN CONCERN AS UPPER LEVEL FLOW
BECOMES MORE ZONAL. HAVE LEFT A CHANCE OF RAIN GOING FOR THE
SOUTHERN PART OF THE FORECAST AREA WITH SLIGHT CHANCE POPS FARTHER
NORTH FOR THURSDAY MORNING...ALTHOUGH CONFIDENCE IN THIS IS NOT
THAT GREAT. OTHERWISE...MAX AND MIN TEMPERATURES ON THE GFSX MOS
LOOK LIKE THEY ARE IN THE BALLPARK SO HIGH AND LOW FORECASTS DO
NOT STRAY FAR FROM THOSE NUMBERS.
&&
.AVIATION...EXPECT CIGS TO FALL LIFR CONDITIONS THIS AM AS A LOW
PRESSURE SYSTEM TRACKS OVER THE GREAT LAKES REGION TODAY AND
TONIGHT. MAINLY A MIX OF R/S/IP NORTH CHANGE TO ALL SNOW LATE
TODAY WHILE RAIN WITH EMBEDDED TSRAS OVER THE SOUTH BEFORE
CHANGING OVER TO SNOW OVERNIGHT.
&&
.HYDROLOGY...MODELS CONTINUE TO PAINT A 1-2 INCH RAINFALL OVER
MUCH OF EC WI TODAY/TONIGHT SO WILL CONTINUE CURRENT FLOOD WATCH
HEADLINE. EXPECT BRUNT OF THE RAIN TO DEVELOP THIS AFTERNOON AS
THE MAIN STORM DYNAMICS WORKING INTO SWRN IA EARLY THIS AM WORK
INTO THE CWA TODAY. WITH THIS EXPECTED RAINFALL...EXPECT AT LEAST
RIVERS AND STREAMS TO SWELL BY THIS EVENING. POTENTIAL OF LOCALLY
HIGHER AMOUNTS WITH TSRA. ITS POSSIBLE EC WI COULD BE UPGRADED TO
AN AREAL FLOOD WARNING OR URBAN AND SMALL STREAM TODAY AS THE PCPN
EVENT UNFOLDS. FOR CENTRAL WI 6 TO 12 INCHES OF SNOW OVER THE
AREA...ESPECIALLY MARATHON AND SHAWANO CTYS WITH UP TO AN INCH
PCPN POSSIBLE...BUT ALSO A POTENTIAL FOR RAIN/SNOW MIX CHANGING
OVER TO ALL SNOW THIS EVENING.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH LATE TONIGHT FOR
WIZ038>040-045-048>050.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM CDT
TUESDAY FOR WIZ020-021-030-031-073-074.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM CDT TUESDAY
FOR WIZ005-010>013-018-019.
&&
TDH/MG
Hazardous weather outlook, Mar 31, 4:53 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
553 AM CDT MON MAR 31 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011330-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
553 AM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS EXPECTED ACROSS NORTHERN WISCONSIN TODAY
AND TONIGHT. THE SNOW MAY BE MIXED WITH RAIN OR SLEET THIS MORNING
BEFORE CHANGING TO ALL SNOW. WINTER STORM WARNING AND ADVISORY
HEADLINES ARE IN EFFECT FOR MUCH OF NORTHERN WISCONSIN TODAY AND
TONIGHT.
RAIN WITH SCATTERED THUNDERSTORMS ARE EXPECTED TO PRODUCE A
WIDESPREAD 1 TO 2 INCH RAINFALL OVER EAST-CENTRAL WISCONSIN
STARTING LATE THIS MORNING AND CONTINUING INTO TONIGHT. THE MAIN
FLOODING AFFECTS INCLUDE RAPID RISES IN AREA STREAMS AND RIVERS. A
FEW THUNDERSTORMS MAY ALSO CONTAIN LOCALLY HEAVIER RAINFALL. A
FLOOD WATCH REMAINS IN EFFECT STARTING LATER TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF SNOWFALL...MIXED
PRECIPITATION AND FLOODING TODAY AND TONIGHT.
LMZ521-522-541>543-011330-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
553 AM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
CONDITIONS HAZARDOUS TO SMALL CRAFT ARE LIKELY THIS AFTERNOON AND
TONIGHT. A GALE WARNING IS IN EFFECT FOR TONIGHT FOR THE OPEN
WATERS OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED ON TUESDAY.
TH/MG
Heavy Rain, Door
- When
- March 31, 12:00 PM CST to 10:00 PM CST
- Where
- Door County, 2.82 mi SW of Institute
- Reported by
- COOP Observer
- Coordinates
- 44.867, -87.333
Heavy rain fell across most of Door County. The highest precipitation totals were 1.98 inches near Sturgeon Bay and 1.95 inches at North Bay.
Heavy Rain, Wood
- When
- March 31, 12:00 PM CST to 10:00 PM CST
- Where
- Wood County, 1.39 mi N of Wisconsin Rapids
- Reported by
- COOP Observer
- Coordinates
- 44.400, -89.817
Heavy rain fell across most of Wood County. The highest precipitation totals were 1.23 inches at Wisconsin Rapids and 1.22 inches at Pittsville.
Heavy Rain, Portage
- When
- March 31, 12:00 PM CST to 10:00 PM CST
- Where
- Portage County, 2.69 mi SSE of Amherst
- Reported by
- COOP Observer
- Coordinates
- 44.413, -89.264
Heavy rain fell across most of Portage County. The highest precipitation totals were 1.40 inches near Amherst and 1.22 inches at Stevens Point.
Heavy Rain, Waupaca
- When
- March 31, 12:00 PM CST to 10:00 PM CST
- Where
- Waupaca County, 0.74 mi N of New London
- Reported by
- COOP Observer
- Coordinates
- 44.391, -88.752
Heavy rain fell across most of Waupaca County. The highest precipitation totals were 1.30 inches on the west side of New London and 1.27 inches at Weyauwega.
Heavy Rain, Outagamie
- When
- March 31, 12:00 PM CST to 10:00 PM CST
- Where
- Outagamie County, 0.64 mi NNW of Shiocton
- Reported by
- COOP Observer
- Coordinates
- 44.439, -88.584
Heavy rain fell across most of Outagamie County. The highest precipitation totals were 1.26 inches at Shiocton and 1.18 inches near New London.
Heavy Rain, Brown
- When
- March 31, 12:00 PM CST to 10:00 PM CST
- Where
- Brown County, 2.59 mi NNW of Cormier
- Reported by
- COOP Observer
- Coordinates
- 44.602, -88.098
Heavy rain fell across most of Brown County. The highest precipitation totals were 1.70 inches near Suamico and 1.31 inches at Mill Center.
Heavy Rain, Waushara
- When
- March 31, 12:00 PM CST to 10:00 PM CST
- Where
- Waushara County, 3.23 mi N of Wautoma
- Reported by
- COOP Observer
- Coordinates
- 44.117, -89.283
Heavy rain fell across much of Waushara County. The highest precipitation totals were 1.20 inches near Wautoma and 1.12 inches at Hancock.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Texas, March 31, 2008$121 million · 4.25 in hail · 6 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Wildfire in Texas, March 31, 20081 death · $11,000 · 1 event
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Hail and Damaging Wind in Illinois, March 31, 2008$67,000 · 61 kt wind · 2 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90835, 90836, 90837, 90838, 90839, 90840, 90841.